Alert archive / Arizona / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 91, NWS Tucson, AZ

September 20, 2013Cochise County, Arizona

NWS Tucson, AZ issued this severe thunderstorm warning at Sep 20, 2013, 12:38 PM MST for Cochise County, Arizona. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 20, 2013, 12:38 PM MST (19:38 UTC)
Expired
Sep 20, 2013, 1:15 PM MST
In force
37 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon

County Cochise County, AZ

The radar

The Tucson radar (KEMX), 57 km from the middle of the area, began a volume at 19:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KDMA), launched 12:00Z, 7.6 hours before the alert went out and 60 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2013-09-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2013-09-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -28 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3408 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
-28 m²/s²
0-3 km storm-relative helicity
50 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

954 
WUUS55 KTWC 201938
SVRTWC
AZC003-202015-
/O.NEW.KTWC.SV.W.0091.130920T1938Z-130920T2015Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
1238 PM MST FRI SEP 20 2013

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN COCHISE COUNTY IN SOUTHEAST ARIZONA...

* UNTIL 115 PM MST

* AT 1230 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  MULESHOE RANCH PRESERVE...OR 27 MILES WEST OF WILLCOX. THIS STORM
  WAS NEARLY STATIONARY.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  CASCABEL

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER INDOORS. EXPECT DAMAGING WINDS IN EXCESS OF 60 MPH...
LARGE HAIL...FREQUENT LIGHTNING...AND HEAVY RAIN WITH THIS STORM.

&&

LAT...LON 3225 11017 3223 11044 3242 11045 3242 11017
TIME...MOT...LOC 1938Z 034DEG 0KT 3234 11028

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 20, 9:21 AM MST, 3 hours 17 minutes earlier.

Area forecast discussion, Sep 20, 9:21 AM MST, 3 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
921 AM MST FRI SEP 20 2013

.SYNOPSIS...A BIT OF LOW AND MID LEVEL MOISTURE WILL ALLOW FOR
ISOLATED THUNDERSTORMS ACROSS SOUTHERN ARIZONA EAST OF TUCSON THIS
AFTERNOON AND EVENING.  THIS MOISTURE WILL SPREAD FURTHER WEST
TONIGHT INTO SATURDAY RESULTING IN A SLIGHT CHANCE OF THUNDERSTORMS
ACROSS MOST OF THE AREA LATER SATURDAY. THEREAFTER...A DRY WESTERLY
FLOW WILL DEVELOP OVER THE REGION BRINGING AN END TO THE RAIN
CHANCES NEXT WEEK

&&

.DISCUSSION...NO CHANGES IN THE CURRENT FORECAST THINKING AS A
SLIGHT INCREASE IN MOISTURE THROUGH SATURDAY SHOULD GIVE WAY TO A
FEW MORE SHOWERS AND THUNDERSTORMS ACROSS THE AREA. THIS WILL BE
FOLLOWED BY A DRY SPELL AS A MODERATE WESTERLY FLOW ALOFT SETTLES
OVER THE REGION. PLEASE REFER TO THE ADDITIONAL SECTIONS FOR MORE
DETAILS.

&&

.AVIATION...KTUS VICINITY WWD/NWWD SKC CONDITIONS. FEW-SCT CLOUDS
ABOVE 10K FT FROM KTUS EASTWARD THROUGH AROUND 20/20Z. FROM 20/20Z
THROUGH 21/03Z POSSIBLE ISOLD -TSRA/-SHRA EAST AND SOUTH OF
KTUS...MAINLY NEAR THE NEW MEXICO BORDER AND INTERNATIONAL BORDER
WITH SCT-BKN CLOUDS AROUND 8-12K FT AGL. SURFACE WIND AREA-WIDE
GENERALLY LESS THAN 10 KTS. AVIATION DISCUSSION NOT UPDATED FOR TAF
AMENDMENTS.

&&

.FIRE WEATHER...EXPECT ISOLATED THUNDERSTORMS MAINLY NEAR THE NEW
MEXICO BORDER DURING THE AFTERNOON AND EVENING HOURS AGAIN TODAY.
THERE WILL BE SOME INCREASE IN MOISTURE ON SATURDAY AS A STORM
SYSTEM APPROACHES FROM THE NORTHWEST. THUS...THERE IS A SLIGHT
CHANCE OF THUNDERSTORMS ACROSS MUCH OF SOUTHEAST ARIZONA SATURDAY
AND SATURDAY EVENING. THEREAFTER...MARKEDLY DRIER CONDITIONS WILL
PREVAIL EARLY NEXT WEEK. NORMAL DIURNAL WIND TRENDS WILL OCCUR INTO
EARLY NEXT WEEK EXCEPT FOR STRONGER WEST TO SOUTHWEST WINDS LATE
THIS WEEKEND.

&&

.PREV DISCUSSION...PRETTY QUIET ACROSS SE AZ THIS MORNING WITH JUST
A FEW MID LEVEL CLOUDS AROUND.  LATEST MESOSCALE ANALYSIS INDICATES
LOW/MID LEVEL MOISTURE EDGING ITS WAY WESTWARD FROM WHERE IT WAS
LATE YESTERDAY.  THIS FITS LATEST MODEL IDEAS WHICH SHOULD BRING THE
AFTERNOON CONVECTION A BIT FURTHER WEST.  TWEAKED THE FORECAST TO
INDICATE THIS LINE OF THINKING.  BASICALLY BEST CHANCE IS ROUGHLY
BENSON EASTWARD BUT WOULD NOT BE TOO SURPRISED TO SEE SOMETHING POP
OFF THE RINCONS...CATALINAS OR DOWN NEAR THE SANTA RITAS.  WITH
LITTLE CHANGE TO THE THERMAL PROFILE TEMPERATURES SHOULD BE SIMILAR
TO YESTERDAY.

FOR SATURDAY...A DECENT TROUGH MOVING ONTO THE WEST COAST WILL HELP
PULL THE MOISTURE A BIT FURTHER WEST FOR A CHANCE OF THUNDERSTORMS
ACROSS MOST OF THE FORECAST AREA THAT AFTERNOON AND EVENING.  LIKELY
THE LAST CHANCE FOR MONSOONAL THUNDERSTORMS FOR THE 2013 SEASON.
THICKNESS LEVELS RISE A BIT BUT SO DOES THE CLOUD COVER SO THE WITH
THE BLEND OF THESE TWO OPPOSING FORCES TEMPERATURES LIKELY TO BE
SIMILAR TO THE PREVIOUS TWO DAYS.

CHANGES REALLY BEGIN TO TAKE PLACE SUNDAY AS THE UPPER TROUGH MOVES
EAST ACROSS THE AREA DURING THE DAY.  THIS SYSTEM WILL KICK UP A
WESTERLY BREEZE AND FORCE THE MOISTURE OFF TO THE EAST THROUGH THE
DAY.  MODELS HAVE SLOWED UP THE PASSAGE OF THIS FEATURE A BIT AND IF
THAT TREND CONTINUES COULD END UP WITH SOME CONVECTION NEAR THE NEW
MEXICO BORDER THAT AFTERNOON WITH THE LINGERING MOISTURE AND THE
PASSAGE OF THE TROUGH AXIS DURING THE AFTERNOON HOURS.  FOR NOW WILL
LEAVE THE DRY FORECAST IN PLACE BUT WILL NEED TO KEEP AN EYE ON
THAT.  OTHERWISE WE SHOULD HAVE A DECENT WEST TO SOUTHWEST BREEZE
AND SLIGHTLY COOLER TEMPERATURES.

BEYOND THAT...DRY AIR RULES THROUGH THE NEXT WEEK WHICH MEANS NO
SHOWERS OR THUNDERSTORMS AND MOSTLY CLEAR SKIES.  COOLER /NEAR
NORMAL/ TEMPERATURES ARE EXPECTED WITH WESTERLY WINDS PICKING UP A
BIT LATE IN THE WEEK AS ANOTHER UPPER TROUGH PASSES BY TO THE
NORTH.  CERNIGLIA

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

&&

VISIT US ON FACEBOOK...TWITTER...YOUTUBE...AND AT WEATHER.GOV/TUCSON

In the hours before

Special weather statement, Sep 20, 11:46 AM MST, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
1146 AM MST FRI SEP 20 2013

AZZ503-513-201930-
DRAGOON/MULE/HUACHUCA AND SANTA RITA MOUNTAINS INCLUDING
BISBEE/CANELO HILLS/MADERA CANYON AZ-UPPER SANTA CRUZ RIVER AND ALTAR
VALLEYS INCLUDING NOGALES AZ-
1146 AM MST FRI SEP 20 2013

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN SANTA CRUZ AND
SOUTHWESTERN COCHISE COUNTIES NEAR PARKER CANYON LAKE UNTIL 1230 PM
MST...

AT 1139 AM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 13 MILES SOUTHWEST OF SIERRA VISTA NEAR PARKER
CANYON LAKE...MOVING SOUTH AT 5 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN.

AREAS AFFECTED BY THIS STORM INCLUDE...MAINLY RURAL AREAS OF EXTREME
SOUTHEASTERN SANTA CRUZ AND EXTREME SOUTHWESTERN COCHISE COUNTIES.

LAT...LON 3134 11030 3133 11058 3149 11052 3148 11032
TIME...MOT...LOC 1846Z 011DEG 5KT 3141 11043

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 20, 11:46 AM MSTSpecial Weather StatementTWCSanta Cruz44 min
Sep 20, 1:17 PM MSTSevere Thunderstorm WarningTWCCochise28 min
Sep 20, 1:22 PM MSTSpecial Weather StatementTWCCochise23 min
Sep 20, 1:47 PM MSTSpecial Weather StatementTWC28 min
Sep 20, 1:52 PM MSTSpecial Weather StatementTWCSanta Cruz23 min
Sep 20, 2:56 PM MSTSpecial Weather StatementTWCGraham49 min
Sep 20, 3:10 PM MSTSpecial Weather StatementTWCCochise50 min
Sep 20, 4:00 PM MSTAreal Flood AdvisoryTWCCochise90 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.